Help Consultant isn't listening about the medication!

Discussion in 'I care for a person with dementia' started by SEASHELL, Nov 24, 2015.

  1. SEASHELL

    SEASHELL Account on hold

    Sep 2, 2009
    82
    It's a long story but my mother ended up in an assessment centre because of her medication. I've told the consultant the exact reasons why in great detail but she just fobs me off and won't try my mother on a measured withdrawal to see how she goes. I know for a fact that many (if not all) of her problems are due to the medication and this has been proven right as the consultant begrudgingly lowered her medication on some occasions and my mother got better. We also had to lower her medication before going into this assessment centre as she was going downhill and she got better back then also (until she was put back on a load of tablets in the nursing home before the assessment centre). They actually admitted some medication she was on caused her to have seizures too.

    Not only do I wonder whether the consultant has got my mothers best interests at heart but she seems to want to drag things out . I want them to lower the rest of my mothers medication so she can come back home as her life is just being wasted away in this damn place fast and this has dragged on for years. My family are no help either and seem to forget why my mother ended up in this damn place in the first place. I also think my mother's been assaulted in this place as she had some nasty injuries a while back. Anyone know what I can do to get my mother out of this awful situation? All I want is her tried on lower doses of the remaing medication to see if she improves further but they seem very reluctant to do this and this is putting her health at risk. I want my mother out of that place and the consultant out of my mothers life.
     
  2. fizzie

    fizzie Registered User

    Jul 20, 2011
    2,740
    You are within your rights to ask for a second opinion (although bear in mind the medics close ranks).

    You could also put into writing your concerns but you would need to be very factual and give a chronological account of what has happened exactly and at each stage state why you think the medication was the problem and the names of anyone who agreed with this. If you believe that this medication is seriously affecting your mother you need to do this as quickly as possible

    I think I would also ask to see a senior member of staff to discuss your Mother's care plan and discharge plan - perhaps the Matron? Urgently. i would suggest that you had someone with you when you discuss anything if possible to verify what you are saying. I would suggest that you remain really calm during these conversations - this will be hard believe me I know how hard it will be but if you become upset or unclear then you will give your power away.

    Would it be safe to have her discharged at the moment - safe for her? That will be the key .question.

    I don't know if any of this is helpful. I really feel your pain xxxx Others will have ideas about how to tackle this and will be along soon. keep posting, lots of support on here, thinking of you x
     
  3. SEASHELL

    SEASHELL Account on hold

    Sep 2, 2009
    82




    Many thanks for the reply fizzie and that's exactly what I've done I've given a detailed description of why my mother ended up in the assessment centre by letter to the consultant. At first in all fairness the consultant didn't have the whole picture and I've acknowleged this clearly but I've been doing this (sending letters via the nurses) I'd say for about the last year and a half and she should know what happened off by heart by now. I've asked for a measured withdrawal but instead of this at first the consultant just dropped one tablet altogether and then just dropped another instead of trying her on lower doses first. I might be wrong but that seems dangerous to me and it wasn't the measured withdrawal I asked for. That seemed like it was done out of spite as I'd dared to challenge her medical knowledge or something and was surely grossly incompetent and even negligent. Needless to say my mother improved despite this.

    Luckily with the last tablet she did then try my mother on a lower dose and my mother got better even more. She was calmer and more with it but I still think the remaining medication is affecting her. Things like the Diazepam she's given seem to make her drowsy some nights and a bit aggressive others and it's caused things like bad constipation etc. I've told as many nurses that I can about the situation but on the last visit the consultant told the nurse that she wouldn't try her on a lower dose of anything else despite again me explaining everything in detail by letter.

    We've dealt with my mother being difficult on medication before until we lowered the medication and she improved and started leading a fairly normal life again(one drug that was supposed to help with dementia almost killed her and caused her to have seizures) . At the moment I don't know if it would be safe to have her discharged but the terrible thing is if the rest of the medication was looked at I think there's a fair chance she would improve more. If I had my own place and a partner to help me I'd take her out straight away but the relative who I live with again seems to forget she wasn't that bad before she was put back on all those tablets and I've given up trying to reason with him.

    I want to start taking her out more and eventually to stop her life being utterly wasted like this and to come back home. This is all I want but this consultant is like the sword of damacles hovering over my mother.
     
  4. notsogooddtr

    notsogooddtr Registered User

    Jul 2, 2011
    802
    Is your mother in a psychiatric assessment centre and has she been sectioned?What are the meds for,is it dementia or other problems?If your mother is in NHS care you could contact PALS for advice.Is the plan that your mum returns to her nursing home on discharge?They need to ensure that they can meet her needs.
     
  5. fizzie

    fizzie Registered User

    Jul 20, 2011
    2,740
    Bad constipation is one sure fire way of making people aggressive whether they have Alzheimer's or not - our pharmacist was against cocodamol for this reason and suggested changing my mum to paracetamol. Constipation is sooooooooooooooooooo painful that no-one is going to settle or be calm because they are in pain and discomfort. Sometimes I wonder...................................
    good luck and let us know what happens and if you need any support xxx
     
  6. fizzie

    fizzie Registered User

    Jul 20, 2011
    2,740
    just one other thought - could you take in things like some figs or syrup of figs or fruit that she likes to try to ease the constipation? I'm sure you've already thought of it, sorry if i'm just going over old stuff xx
     
  7. SEASHELL

    SEASHELL Account on hold

    Sep 2, 2009
    82


    I think it's a psychiatric assessment centre yes but not sure if she's been sectioned. She's been there for ages so that might not apply any more anyway and I managed to persuade the consultant to let us take her out after much pestering. This is why I want the rest of the medication looked at so I can start taking her out more and eventually get her back home as she's locked up 24hrs a day at the moment. She was ok when we took her out before but the toilet is a bit of a problem and disgracefully there's nobody that can come out to help us (or so at least I've been told).

    She was diagnosed with dementia (not Alzheimers) but I was sceptical about this diagnois because it was as if they couldn't wait to start trying her on the dementia drug, which made her memory much worse, caused seizures and nearly killed her a few times. The only plan I'm interested in is to get her out of this bad situation so she can come back home (we could never afford a nursing home and their disgracefully high costs).

    I haven't had a chance to look into PALS yet but are they any good?
     
  8. SEASHELL

    SEASHELL Account on hold

    Sep 2, 2009
    82



    Definitely and in my last letter to the consultant I mentioned my mothers distended stomach and various symptoms of constipation (including it being very painful sitting down) but the consultant has virtually ignored all this. Instead of looking to see if her medication is causing this all they damn well do is give her more medication like laxatives etc. And I don't think it's just the constipation causing the aggression either and suspect some of the other medication. You can see some nights she has hallucinations and her pupils look small.
     
  9. SEASHELL

    SEASHELL Account on hold

    Sep 2, 2009
    82


    I hadn't actually thought of that so thanks for the suggestions. Problem is though that whilst they aren't looking at the medication in depth it will continue to be a problem along with urinary infections etc.

    All they seem to do in this place is just treat people with more and more drugs and there seems no effort to look into other possible causes. One of the patients there was talking to me pretty well a few months ago then she mysteriously died. It might have obviously been natural causes but I've got my suspicions about it.
     
  10. SEASHELL

    SEASHELL Account on hold

    Sep 2, 2009
    82



    How do you go about asking for a second opinion? Have you or anyone else had experience of doing this?
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.